Alert archive / Florida / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 38, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at May 16, 2006, 12:16 PM EDT for Broward County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2006, 12:16 PM EDT (16:16 UTC)
- Expired
- May 16, 2006, 12:51 PM EDT
- In force
- 35 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Broward County, FL
The radar
The Miami radar (KAMX), 56 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 4.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 161616 SVRMFL FLC011-161715- /O.NEW.KMFL.SV.W.0038.060516T1616Z-060516T1715Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 1216 PM EDT TUE MAY 16 2006 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BROWARD COUNTY IN SOUTH FLORIDA. * UNTIL 115 PM EDT * AT 1212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL. THIS STORM WAS LOCATED NEAR INTERSECTION U.S. 27 PINES BLVD...OR 6 MILES WEST OF PEMBROKE PINES...AND MOVING NORTH AT 30 MPH. * THE STORM WILL AFFECT... INTERSECTION U.S. 27 PINES BLVD SOUTHWEST RANCHES WESTON SAWGRASS MILLS MALL SUNRISE TAMARAC LAT...LON 2599 8056 2599 8037 2630 8018 2631 8044 $$ CHRISTENSEN
2 follow-up statements
000 WWUS52 KMFL 161625 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 1225 PM EDT TUE MAY 16 2006 FLC011-161715- /O.CON.KMFL.SV.W.0038.000000T0000Z-060516T1715Z/ BROWARD FL- 1225 PM EDT TUE MAY 16 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT FOR EASTERN BROWARD COUNTY... AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MARKHAM PARK...OR ABOUT 6 MILES NORTHWEST OF SUNRISE...MOVING NORTH AT 30 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH LAUDERDALE...MARGATE...CORAL SPRINGS...COCONUT CREEK AND PARKLAND. LARGE HAIL HAS BEEN REPORTED IN PEMBROKE PINES WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 2599 8056 2599 8037 2630 8018 2631 8044 $$ CHRISTENSEN
000 WWUS52 KMFL 161651 SVSMFL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 1251 PM EDT TUE MAY 16 2006 FLC011-161701- /O.CAN.KMFL.SV.W.0038.000000T0000Z-060516T1715Z/ BROWARD FL- 1251 PM EDT TUE MAY 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BROWARD COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE STORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER A THREAT...THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 2599 8056 2599 8037 2630 8018 2631 8044 $$ CHRISTENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 10:21 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 16, 10:21 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIAMI FL 1021 AM EDT TUE MAY 16 2006 .UPDATE...WEATHER FAIRLY QUIET ACROSS SOUTH FLORIDA AT THIS HOUR...HOWEVER...VERY ACTIVE AFTERNOON AND OVERNIGHT STILL EXPECTED. CONVECTIVE PARAMETERS CALCULATED FROM SOUNDING THIS MORNING A LITTLE LESS IMPRESSIVE THAN WHAT WAS GENERATED YESTERDAY MORNING WITH INSTABILITY BEING THE REAL LIMITING FACTOR THIS TIME. DYNAMICS OVERNIGHT PRODUCED ISOLATED SEVERE WEATHER FOR A SHORT TIME...BUT ASSOCIATED SHORTWAVE HAS SINCE MOVED TO EAST OF THE BAHAMAS. ANOTHER STRONGER-LOOKING SHORTWAVE IS STILL UPSTREAM AND PRODUCING MUCH CONVECTION SOUTHWEST OF THE LOWER KEYS. THIS ACTIVITY IS SLOWLY SPREADING NORTH/NORTHEAST. ALSO...AN OUTFLOW BOUNDARY PRODUCED BY OVERNIGHT STORMS LIES STATIONARY ACROSS THE STRAITS JUST SOUTH OF THE KEYS. CONVECTION ASSOCIATED WITH APPROACHING SHORTWAVE WILL LIKELY BECOME ENHANCED AS IT INTERACTS AND SPREADS NORTH OF THE BOUNDARY. IT REMAINS TO BE SEEN IF THIS BOUNDARY HOLDS TOGETHER AS IT MOVES BACK NORTH GIVEN MODIFICATION OF THE AIRMASS NORTH OF IT AS THE DAY PROGRESSES. THICKENING CLOUDINESS SPREADING NORTHEAST AHEAD OF THIS CONVECTIVE MASS WILL GREATLY LIMIT DIURNAL HEATING OVER THE SOUTHERN FLORIDA PENINSULA. AN EAST COAST SEABREEZE IS STILL EXPECTED...BUT...BECAUSE OF THE REDUCED HEATING...IT WILL LIKELY BE LATER IN THE AFTERNOON AND CLOSER TO THE COAST THAN MONDAYS BREEZE. THEREFORE...OVERALL CONCLUSION IS THAT STORMS WILL NOT LIKELY DEVELOP IN EARNEST OVER SOUTH FLORIDA UNTIL AT LEAST MID AFTERNOON...BUT GREATEST THREAT OF STRONG/SEVERE STORMS WILL BE LATE DAY INTO TONIGHT AS STRONGER DYNAMICS AND APPROACHING COLD FRONT MOVE ACROSS THE AREA. EXPECT HAIL THREAT TO BE LESS THAN MONDAYS...BUT SOME PENNY TO NICKEL SIZED HAIL NOT OUT OF THE QUESTION IN DEEPEST CONVECTION. ISOLATED DAMAGING MICROBURSTS AND/OR WEAK TORNADOES POSSIBLE. POTENTIAL FOR SOME FLOODING EXISTS...MAINLY WHERE THE 6 TO 8 INCHES OF RAIN FELL MONDAY FROM SWEETWATER TO HIALEAH AND OPA- LOCKA. CURRENT FORECASTS LOOK GOOD. NO BIG CHANGES ANTICIPATED AT THIS TIME. && .PREV DISCUSSION... ..ISOLATED SEVERE THUNDERSTORMS POSSIBLE TODAY AND TONIGHT... ..LOCALLY HEAVY RAINFALL POSSIBLE AS WELL... DISCUSSION...WATER VAPOR IMAGERY SHOWS A LARGE TROUGH OVER THE EASTERN STATES...WITH A POTENT SHORTWAVE NOW DIGGING INTO THE WESTERN GULF OF MEXICO. THIS SHORTWAVE WILL ROTATE EAST TOWARDS THE FLORIDA PENINSULA THROUGH TONIGHT. AS IT DOES SO...THE LOCAL AREA WILL REMAIN IN AN AREA OF STRONG UPPER LEVEL DIVERGENCE. COLD FRONTAL BOUNDARY IS IN PLACE ACROSS CENTRAL FLORIDA. THIS FRONT IS FORECAST TO SAG SOUTH INTO THE AREA BY TONIGHT...ACTING AS AN ADDITIONAL FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT. ONE COMPLEX OF STORMS TRACKED ACROSS SOUTH FLORIDA THIS MORNING...AND SATELLITE IMAGERY SHOWS ADDITIONAL CONVECTION DEVELOPING UPSTREAM OVER THE GULF OF MEXICO. DEEP TROPICAL MOISTURE WILL REMAIN IN PLACE THROUGH LATE TONIGHT...WITH PRECIPITABLE WATER NEAR 2 INCHES. THUS...GIVEN THE TROPICAL AIRMASS IN PLACE ALONG WITH THE VERY HEALTHY UPPER DYNAMICS...AM EXPECTING ROUNDS OF THUNDERSTORMS TO CONTINUE TO AFFECT THE AREA THROUGH EARLY WEDNESDAY MORNING...UNTIL THE COLD FRONT CLEARS THE AREA. THERE WILL CONTINUE TO BE THE POSSIBILITY FOR ISOLATED SEVERE THUNDERSTORMS ALONG WITH LOCALLY HEAVY RAINFALL. WEATHER CONDITIONS WILL IMPROVE THROUGHOUT THE DAY WEDNESDAY...AS THE FRONT EXITS THE AREA. THEN MUCH DRIER AIR WILL SETTLE INTO SOUTH FLORIDA FOR THE LATTER PART OF THE WEEK. MOISTURE WILL BEGIN TO MAKE A RETURN SUNDAY INTO THE EARLY PART OF NEXT WEEK...BRINGING BACK THE POSSIBILITY FOR THUNDERSTORMS. MARINE...WINDS WILL PREVAIL OUT OF THE SW TODAY THEN WILL BECOME NW THEN NORTH BEHIND THE COLD FRONT WEDNESDAY INTO THURSDAY. THIS WILL ALLOW GULF STREAM SEAS TO BUILD TO AROUND 6 FEET THEN. OTHERWISE...MAIN CONCERN TO MARINERS WILL BE THUNDERSTORMS THROUGH EARLY WEDNESDAY. FIRE WEATHER...NO CONCERNS. MORE BENEFICIAL RAINFALL IS EXPECTED THROUGH TONIGHT. && .MFL WATCHES/WARNINGS/ADVISORIES... FL...NONE. AM...NONE. GM...NONE. &&
Hazardous weather outlook, May 16, 10:20 AM EDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA NATIONAL WEATHER SERVICE MIAMI FL 1020 AM EDT TUE MAY 16 2006 FLZ063-066>075-171400- GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN- WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD- BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN- MAINLAND MONROE- 1020 AM EDT TUE MAY 16 2006 ...STRONG THUNDERSTORMS POSSIBLE ACROSS SOUTH FLORIDA AGAIN TODAY... ...MODERATE FLOODING POTENTIAL FOR NORTHEAST MIAMI DADE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS: A COLD FRONT WILL CONTINUE TO MOVE SOUTH AND THROUGH SOUTH FLORIDA THIS EVENING. STRONG UPPER LEVEL WINDS ASSOCIATED WITH A VIGOROUS UPPER LEVEL TROUGH COUPLED WITH LOW LEVEL CONVERGENCE AHEAD AND ALONG THE FRONTAL BOUNDARY WILL PROVIDE AMPLE SUPPORT FOR NUMEROUS THUNDERSTORMS ACROSS THE AREA. A FEW OF THESE STORMS COULD BE STRONG, POSSIBLY SEVERE, WITH SMALL TO LARGE HAIL, WIND GUSTS IN EXCESS OF 50 MPH AND ISOLATED TORNADOES POSSIBLE. THE TIMING OF THIS ACTIVITY IS EXPECTED TO BE LATER THIS AFTERNOON AND CONTINUE THROUGH THE EVENING AND OVER NIGHT. TORNADOES: THE ENVIRONMENT IS SUPPORTIVE FOR PRODUCING ISOLATED TORNADOES. WATERSPOUTS: THE STRONGEST STORMS AS THEY MOVE ACROSS THE MARINE AREAS, INCLUDING THE GULF COASTAL WATERS, LAKE OKEECHOBEE, AND THE ATLANTIC WATERS WILL BE CAPABLE OF PRODUCING DANGEROUS WATERSPOUTS. WIND: THE STRONGEST STORMS ARE CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 50 MPH. HAIL: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP THE SIZE OF DIMES, OR EVEN LARGER ALONG THE SOUTHEAST FLORIDA COAST IF THE SEA BREEZE DEVELOPS. FLOODING: PONDING OF WATER ON ROADS AND POORLY DRAINED AREAS IS POSSIBLE WITH THE HEAVIEST SHOWERS AND STORMS. IF THE HEAVY RAINS EXPECTED THIS AFTERNOON AND EVENING OCCUR, THEN MODERATE FLOODING ALONG THE AREAS THAT RECEIVED HEAVY RAIN YESTERDAY, MOSTLY THE NORTHEAST PORTIONS OF MIAMI DADE COUNTY, COULD RESULT IN WATER THREATENING HOMES AND BUSINESSES IN POORLY DRAINED AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN MIAMI WEBSITE AT WWW.MIAMIWEATHER.INFO.
In the hours before
Local storm report, May 16, 7:55 AM EDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
755 AM EDT TUE MAY 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM MARINE TSTM WIND 8 SSE KEY BISCAYNE 25.59N 80.10W
05/16/2006 M77.00 MPH AMZ651 FL C-MAN STATION
WIND MEASURED AT FOWEY ROCKS C-MAN STATION
&&
TWLocal storm report, May 16, 8:16 AM EDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
816 AM EDT TUE MAY 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM TSTM WND GST COOPER CITY 26.06N 80.27W
05/16/2006 E50.00 MPH BROWARD FL NWS EMPLOYEE
ESTIMATED 50 MPH WIND GUST.
&&
PFOSTLocal storm report, May 16, 10:01 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1001 AM EDT TUE MAY 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN HIALEAH 25.86N 80.29W
05/15/2006 M7.61 INCH MIAMI-DADE FL PUBLIC
PUBLIC OBSERVER REPORTED 24 HOUR MEASURED RAIN TOTAL OF
7.61 INCHES AT 5740 EAST FORTH AVE HIALEAH
&&
EBAUGHSpecial weather statement, May 16, 11:31 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 1131 AM EDT TUE MAY 16 2006 FLZ070>075-161745- EASTERN COLLIER-WESTERN BROWARD-BROWARD METROPOLITAN-WESTERN DADE- DADE METROPOLITAN-MAINLAND MONROE- INCLUDING THE CITIES OF...IMMOKALEE... MICCOSUKEE INDIAN RESERVATION...FORT LAUDERDALE...SHARK VALLEY... MIAMI...FLAMINGO 1131 AM EDT TUE MAY 16 2006 ...STRONG STORMS EXTENDING ACROSS SOUTHWEST PORTIONS OF SOUTH FLORIDA... NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE OFF THE NEAR SHORE GULF WATERS AND INTO THE SOUTHWEST PORTIONS OF SOUTH FLORIDA. THESE STORMS ARE EXPECTED TO MOVE NORTHEAST INTO THE METRO AREAS OF MIAMI DADE AND BROWARD COUNTIES EARLY THIS AFTERNOON. THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS TO NEAR 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.
Special weather statement, May 16, 11:51 AM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 1151 AM EDT TUE MAY 16 2006 FLZ072-074-161615- BROWARD METROPOLITAN-DADE METROPOLITAN- 1151 AM EDT TUE MAY 16 2006 ...THUNDERSTORMS DEVELOPING OVER WESTERN MIAMI-DADE COUNTY.. AT 1147 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 6 MILES WEST OF DORAL...IN BETWEEN THE TURNPIKE AND KROME AVENUE NORTH OF HIGHWAY 41. THESE STORMS WERE MOVING NORTH AT 20 MPH. EXPECT FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL... AND TORRENTIAL DOWNPOURS. A WARNING WILL BE ISSUED IF THIS THUNDERSTORM ACTIVITY STRENGTHENS. CHRISTENSEN
Special weather statement, May 16, 12:02 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIAMI FL 1202 PM EDT TUE MAY 16 2006 FLZ071>074-161630- BROWARD METROPOLITAN-DADE METROPOLITAN-WESTERN BROWARD-WESTERN DADE- 1202 PM EDT TUE MAY 16 2006 ...STRONG STORMS MOVING INTO BROWARD COUNTY... AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF MICCOSUKEE INDIAN VILLAGE TO MIRAMAR...MOVING NORTH AT 25 MPH FROM NORTHERN MIAMI-DADE COUNTY INTO WESTERN METROPOLITAN BROWARD COUNTY. THE PRIMARY IMPACTS WILL BE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. FLOODING OF LOW LYING AREAS IS POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINFALL YESTERDAY AND HAVE NOT DRAINED. CHRISTENSEN
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:39 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 20 min |
| May 16, 12:16 AM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 34 min |
| May 16, 12:45 AM EDT | Special Marine Warning | MFL | 60 min | |
| May 16, 2:28 AM EDT | Special Marine Warning | MFL | 47 min | |
| May 16, 3:12 AM EDT | Severe Thunderstorm Warning | MFL | Broward | 33 min |
| May 16, 3:23 AM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade, Monroe | 67 min |
| May 16, 3:39 AM EDT | Special Marine Warning | MFL | 66 min | |
| May 16, 4:07 AM EDT | Special Marine Warning | MFL | 53 min | |
| May 16, 5:03 AM EDT | Special Marine Warning | MFL | 57 min | |
| May 16, 11:04 AM EDT | Special Marine Warning | MFL | 56 min | |
| May 16, 12:21 PM EDT | Flood Watch | MFL | Broward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more | 5 hr |
| May 16, 12:33 PM EDT | Special Marine Warning | MFL | 57 min | |
| May 16, 12:33 PM EDT | Special Marine Warning | MFL | 57 min | |
| May 16, 3:15 PM EDT | Special Marine Warning | MFL | 60 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.